Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Feb 16, 2023, 5:28 PM CST for 4 counties in Tennessee. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2023, 5:28 PM CST (23:28 UTC)
- Expired
- Feb 16, 2023, 5:39 PM CST
- In force
- 11 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cannon County, TN, DeKalb County, TN, Smith County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 12:00 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
417 WUUS54 KOHX 162328 SVROHX TNC015-041-159-189-170000- /O.NEW.KOHX.SV.W.0013.230216T2328Z-230217T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Nashville TN 528 PM CST Thu Feb 16 2023 The National Weather Service in Nashville has issued a * Severe Thunderstorm Warning for... South central Smith County in Middle Tennessee... Northwestern De Kalb County in Middle Tennessee... Southeastern Wilson County in Middle Tennessee... Northwestern Cannon County in Middle Tennessee... * Until 600 PM CST. * At 528 PM CST, a severe thunderstorm was located 9 miles north of Woodbury, or 3 miles west of Auburntown, moving northeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Smithville, Gordonsville, Hickman, Alexandria, Dowelltown, Liberty and Auburntown. This includes Interstate 40 near mile marker 260. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 700 PM CST for Middle Tennessee. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3590 8614 3599 8616 3618 8592 3598 8580 TIME...MOT...LOC 2328Z 236DEG 25KT 3595 8613 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Shamburger
1 follow-up statement
488
WWUS54 KOHX 162339
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
539 PM CST Thu Feb 16 2023
TNC015-041-159-189-162348-
/O.CAN.KOHX.SV.W.0013.000000T0000Z-230217T0000Z/
Smith TN-De Kalb TN-Wilson TN-Cannon TN-
539 PM CST Thu Feb 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SMITH...
NORTHWESTERN DE KALB...SOUTHEASTERN WILSON AND NORTHWESTERN CANNON
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.
LAT...LON 3590 8614 3599 8616 3618 8592 3598 8580
TIME...MOT...LOC 2337Z 236DEG 25KT 3599 8605
$$
ShamburgerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:58 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Feb 16, 2:58 PM CST, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Nashville TN 258 PM CST Thu Feb 16 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday Night) Issued at 257 PM CST Thu Feb 16 2023 Continuing to monitoring a line of showers and thunderstorms moving across locations generally around and west of I-65 Corridor currently. A tornado watch continues for entire mid state region through 7 PM CST tonight. Although no convective warnings currently in effect, severe weather threat is certainly not over with strong to damaging winds, large hail, possibility of isolated tornadoes, and brief heavy downpours resulting in potential of localized flooding continues through early evening hours. Still looks like bulk of showers and thunderstorms will push east of Cumberland Plateau Region during early overnight hours tonight. CONSShort continues to initialize best and continues to depict most realistic weather pattern evolution through remainder of tonight. As for temperatures, lows will fall into the 30s tonight. After all these showers and thunderstorms, dry conditions will prevail Friday into Friday night. Seasonally cool highs are expected on Friday with lows bottoming out in 20s Friday night. && .LONG TERM... (Saturday through next Thursday) Issued at 257 PM CST Thu Feb 16 2023 Dry and cooler conditions will continue to prevail through upcoming weekend. Difference in timing of global models continue, but all in all, and unsettled weather pattern looks to be in store for mid state region from Washingtons Birthday through much of next work week with isolated to scattered showers and thunderstorms possible. Temperatures will continue to be quite seasonably mild. && .AVIATION... (18Z TAFS) Issued at 1212 PM CST Thu Feb 16 2023 CKV/BNA/MQY/CSV...Significant variability in terminal forecasts thru at least 17/01Z per convective line progression W to E across mid state region. Thus expect numerous admendments to terminal forecasts per multiple fluctuations in sustained wind speeds/gusts, vsbys, shwrs &/or tstms, and ceiling heights. On whole, generally VFR ceilings outside of shwrs/tstms. MVFR to IFR ceilings during convection at or in vcnty of terminals thru at least 17/01Z. Sustained sfc winds will slowly veer from initially S/SW to N thru 17/18Z especially after sfc frontal passage across entire mid state region after 17/06Z. Generally sustained wind speeds around 15kts with gusts to around 30kts possible at times. MVFR ceilings expected to continue 17/01Z-17/18Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 35 39 24 49 / 90 10 0 0 Clarksville 32 38 23 50 / 30 10 0 0 Crossville 33 36 20 50 / 100 10 0 0 Columbia 34 40 21 50 / 90 10 0 0 Cookeville 35 37 22 50 / 100 10 0 0 Jamestown 33 36 21 49 / 100 10 0 0 Lawrenceburg 35 41 22 51 / 100 10 0 0 Murfreesboro 36 40 21 50 / 100 10 0 0 Waverly 33 38 22 48 / 50 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JB Wright LONG TERM....JB Wright AVIATION.....JB Wright
Hazardous weather outlook, Feb 16, 12:52 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 1252 PM CST Thu Feb 16 2023 TNZ005>011-023>034-056>066-075-077>080-093>095-171000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 1252 PM CST Thu Feb 16 2023 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...This afternoon and tonight. Strong to severe storms will be possible through early evening hours tonight. Strong to damaging wind gusts will be the primary threat, but isolated tornadoes, large hail, as well as heavy rain leading to flooding will also be possible. The threat of severe weather will come to an end with the passing of a cold front this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please relay any information about observed severe weather to the NWS while following all local and state guidelines. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 Inch Winds > 50 MPH(Measured) Structural Damage Trees or Power Lines Down 12/JB Wright
In the hours before
Local storm report, Feb 16, 2:15 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 3 SE MCEWEN 36.07N 87.61W
02/16/2023 E1.50 INCH HUMPHREYS TN EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED ON
HURRICANE CREEK ROAD.
&&
SHAMBURGERLocal storm report, Feb 16, 2:19 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 6 S WAVERLY 36.00N 87.77W
02/16/2023 E1.50 INCH HUMPHREYS TN PUBLIC
TWITTER PHOTO SHOWED PING PONG BALL SIZE
HAIL NEAR HURRICANE MILLS.
&&
SHAMBURGERLocal storm report, Feb 16, 2:20 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD 4 NNE DOVER 36.53N 87.82W
02/16/2023 STEWART TN EMERGENCY MNGR
DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD
DUE TO FLOODING APPROACHING BUILDING.
1216 PM FLASH FLOOD 6 SW DOVER 36.41N 87.92W
02/16/2023 STEWART TN EMERGENCY MNGR
UPPER STANDING ROCK ROAD CLOSED DUE TO
FLOODING.
1226 PM HEAVY RAIN 6 WNW DOVER 36.51N 87.95W
02/16/2023 M3.28 INCH STEWART TN MESONET
MESONET STATION STHT1 DOVER STILLY HOLLOW.
0140 PM HAIL 6 S WAVERLY 36.00N 87.77W
02/16/2023 E1.50 INCH HUMPHREYS TN PUBLIC
TWITTER PHOTO SHOWED PING PONG BALL SIZE
HAIL NEAR HURRICANE MILLS.
0140 PM HAIL 5 S WAVERLY 36.02N 87.77W
02/16/2023 E1.00 INCH HUMPHREYS TN LAW ENFORCEMENT
FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
SOUTH OF WAVERLY.
0153 PM HAIL 3 SE MCEWEN 36.07N 87.61W
02/16/2023 E1.50 INCH HUMPHREYS TN EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED ON
HURRICANE CREEK ROAD.
&&
SHAMBURGERLocal storm report, Feb 16, 3:32 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM LIGHTNING HERMITAGE 36.20N 86.62W
02/16/2023 DAVIDSON TN EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING AND ON FIRE IN
HERMITAGE. FIRE DEPT RESPONDING.
&&
SHAMBURGERLocal storm report, Feb 16, 4:41 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 7 W LAWRENCEBURG 35.25N 87.46W
02/16/2023 LAWRENCE TN EMERGENCY MNGR
DAMAGE TO HOMES AND TREES DOWN NEAR NORTH
BRADLEY RD AND MT LEBANON RD. POSSIBLE
TORNADO.
0354 PM TSTM WND DMG ETHRIDGE 35.32N 87.30W
02/16/2023 LAWRENCE TN EMERGENCY MNGR
DAMAGE TO BUILDINGS AND TREES DOWN IN AND
AROUND ETHRIDGE. POSSIBLE TORNADO.
&&
SHAMBURGERLocal storm report, Feb 16, 4:47 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 N COLLEGE GROVE 35.84N 86.66W
02/16/2023 E1.50 INCH WILLIAMSON TN PUBLIC
SPIKY PING PONG BALL SIZE HAIL REPORT NEAR
TRIUNE VIA TWITTER.
&&
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 11:28 PM CST | Special Weather Statement | OHX | Trousdale | 32 min |
| Feb 15, 11:35 PM CST | Special Weather Statement | OHX | Williamson | 25 min |
| Feb 15, 11:57 PM CST | Special Weather Statement | OHX | Wilson | 33 min |
| Feb 16, 12:07 AM CST | Special Weather Statement | OHX | Stewart | 38 min |
| Feb 16, 12:45 AM CST | Special Weather Statement | OHX | Williamson | 30 min |
| Feb 16, 12:49 AM CST | Areal Flood Advisory | OHX | Hickman, Humphreys, Perry | 116 min |
| Feb 16, 6:01 AM CST | Areal Flood Advisory | OHX | Houston, Humphreys, Montgomery, Robertson, Stewart | 4 hr |
| Feb 16, 9:58 AM CST | Areal Flood Advisory | OHX | Montgomery, Stewart | 2 hr |
| Feb 16, 11:54 AM CST | Flash Flood Warning | OHX | Houston, Montgomery, Stewart | 4 hr |
| Feb 16, 1:19 PM CST | Tornado Warning | OHX | Humphreys | 41 min |
| Feb 16, 1:50 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 25 min |
| Feb 16, 2:59 PM CST | Severe Thunderstorm Warning | OHX | Davidson | 18 min |
| Feb 16, 3:27 PM CST | Areal Flood Advisory | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 2 hr |
| Feb 16, 3:36 PM CST | Areal Flood Advisory | OHX | Bedford, Lewis, Marshall, Maury, Rutherford, Williamson | 114 min |
| Feb 16, 3:39 PM CST | Areal Flood Advisory | OHX | Giles, Lawrence, Marshall, Maury | 3 hr |
| Feb 16, 3:42 PM CST | Tornado Warning | OHX | Giles, Lawrence, Maury | 33 min |
| Feb 16, 4:35 PM CST | Tornado Warning | OHX | Bedford, Marshall | 12 min |
| Feb 16, 4:56 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall | 34 min |
| Feb 16, 5:00 PM CST | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Wilson | 30 min |
| Feb 16, 5:01 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 44 min |
| Feb 16, 5:18 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford | 27 min |
| Feb 16, 5:54 PM CST | Severe Thunderstorm Warning | OHX | DeKalb, Van Buren, Warren, White | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.